Wisconsin, 2015

Hail in Wisconsin, May 3, 2015

May 3, 2015 · NWS MKX · 7 events in 4 counties and zones

A strong to severe squall line associated with a cold front moved across southern Wisconsin during the evening and overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A strong to severe squall line associated with a cold front moved across southern Wisconsin during the evening and overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 3, 7:44 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, May 3, 7:44 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
844 PM CDT SUN MAY 3 2015

.UPDATE...EXPECT UPSTREAM LINE OF STRONG TO SEVERE STORMS TO
CONTINUE PROGRESSING E-SE AT LEAST INTO WRN CWA LATE IN THE EVE
TOWARD MIDNIGHT. STRENGTHENING LOW LEVEL JET AHEAD OF THIS FRONT
AND EWD MOVING MID-LEVEL SHORT WAVE IN WESTERN IA SHOULD RESULT IN
MOST AREAS RECEIVING SOME QPF OVERNIGHT INTO MON MRNG. BRIEF
HEAVY RAINFALL POSSIBLE AS PWAT VALUES AROUND 75TH PERCENTILE FOR
MAY. MID-LEVEL LAPSE RATES HAVE COOLED SLIGHTLY BUT MUCAPE STILL
AROUND 2000 J/KG AHEAD OF THIS LINE INTO SOUTHWEST WI. CAN NOT
RULE OUT SOME LARGER HAIL AND/OR GUSTY WINDS IN THE WEST.

&&

.AVIATION/06Z TAFS/...EXPECT UPSTREAM LINE OF THUNDERSTORMS TO
WEAKEN SOMEWHAT BUT STILL AFFECT MOST TAF SITES DURING THE LATE
NIGHT AS THEY BECOME MORE SCATTERED TO NUMEROUS. NORTHERLY WINDS
BEHIND COLD FRONT AND LOW LEVEL MOISTURE MAY RESULT IN A PERIOD OF
LOWER CIGS LATE TNGT OR MON MRNG.

&&

.MARINE...EXTENDED SMALL CRAFT ADVISORY FOR NORTH ZONE EARLIER
THIS EVENING DUE TO LINGERING PRESSURE GRADIENT. HOWEVER WINDS
HAVE BEEN COMING DOWN SINCE 01Z SO WL LET ADVY EXPIRE AT 03Z. WILL
NEED TO WATCH FOR FOG DEVELOPMENT IN THE NEARSHORE WATERS LATER
TONIGHT INTO MON MORNING AS WINDS TURN MORE NORTHERLY BEHIND
APPROACHING FRONT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LMZ643.

&&

UPDATE...MBK
Hazardous weather outlook, May 3, 8:53 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
953 PM CDT SUN MAY 3 2015

WIZ046-047-051-052-056>060-062>072-050300-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
953 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY AS A COLD FRONT APPROACHES. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH AND WEST OF MADISON
MAINLY THIS EVENING...NORTH OF A LINE FROM LONE ROCK TO BARABOO
TO BERLIN. HAIL AND STRONG WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AT TIMES FROM MONDAY THROUGH
FRIDAY NIGHT. A COLD FRONT WILL STALL OVER NORTHERN AND CENTRAL
ILLINOIS MONDAY NIGHT...RETURNING NORTH AS A WARM FRONT WEDNESDAY.
ANOTHER COLD FRONT IS EXPECTED TO MOVE INTO SOUTHERN WISCONSIN
FRIDAY BEFORE STALLING ACROSS NORTHERN ILLINOIS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

LMZ643>646-050300-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
953 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE LIKELY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AT TIMES FROM MONDAY THROUGH
FRIDAY NIGHT.

DENSE FOG IS POSSIBLE MONDAY MORNING AND AGAIN AT TIMES TUESDAY
AND WEDNESDAY AS WARM...MORE HUMID AIR MOVES ACROSS THE COOL NEAR
SHORE WATERS.

WWW.WEATHER.GOV/MKX

MBK

In the hours before

Special weather statement, May 3, 9:04 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1004 PM CDT SUN MAY 3 2015

WIZ056-057-040330-
SAUK-COLUMBIA-
1004 PM CDT SUN MAY 3 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SAUK AND NORTHWESTERN
COLUMBIA COUNTIES...

AT 1002 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED NEAR
VIROQUA. THESE STORMS ARE MOVING EAST AT AROUND 40 MPH.

GUSTY WINDS IN EXCESS OF 40 MPH MAY OCCUR AHEAD OF THIS STORM. IN
ADDITION...FREQUENT LIGHTNING AND DIME SIZED HAIL ARE ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
BARABOO...REEDSBURG...WISCONSIN DELLS...LAKE DELTON...SPRING GREEN...
WEST BARABOO...PLAIN...NORTH FREEDOM...LA VALLE...ROCK SPRINGS...
LOGANVILLE...IRONTON...LIME RIDGE...HILL POINT...LELAND AND ROCKY
ARBOR STATE PARK.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4364 9031 4364 8968 4363 8956 4316 9009
      4323 9019 4355 9019 4357 9031
TIME...MOT...LOC 0302Z 286DEG 34KT 4360 9037

SPM
Special weather statement, May 3, 9:33 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1033 PM CDT SUN MAY 3 2015

WIZ046-047-056-057-062-063-067-040430-
DANE-LAFAYETTE-GREEN LAKE-IOWA-MARQUETTE-SAUK-COLUMBIA-
1033 PM CDT SUN MAY 3 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SAUK...NORTHWESTERN
DANE...IOWA...NORTHERN GREEN LAKE...NORTHWESTERN LAFAYETTE...WESTERN
COLUMBIA AND MARQUETTE COUNTIES...

AT 1030 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 9 MILES SOUTHEAST OF CASTLE ROCK LAKE TO 9 MILES EAST
OF HARPERS FERRY...AND MOVING SOUTHEAST AT 35 MPH.

GUSTY WINDS IN EXCESS OF 40 MPH MAY OCCUR AHEAD OF THESE STORMS. IN
ADDITION...FREQUENT LIGHTNING AND MARBLE SIZED HAIL ARE ALSO
POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
BARABOO...PORTAGE...REEDSBURG...BERLIN...DODGEVILLE...PRAIRIE DU
SAC...SAUK CITY...WISCONSIN DELLS...MINERAL POINT...LAKE WISCONSIN...
LAKE DELTON...MAZOMANIE...SPRING GREEN...MONTELLO...WEST BARABOO...
WESTFIELD...PRINCETON...BELMONT...BENTON AND LAWRENCE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4398 8889 4251 9042 4320 9043 4321 9030
      4317 9019 4355 9019 4356 9031 4364 9031
      4364 8960 4398 8960
TIME...MOT...LOC 0330Z 296DEG 17KT 4378 8987 4322 9096

SPM

The radar

The La Crosse radar (KARX), 89 km away, was scanning. The volume nearest the first event began at 03:55 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Sauk

When
May 3, 9:53 PM CST
Where
Sauk County, La Valle
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.580, -90.130

Hail, Sauk

When
May 3, 9:55 PM CST
Where
Sauk County, 0.69 mi N of Lake Delton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.590, -89.780

Hail, Columbia

When
May 3, 10:45 PM CST
Where
Columbia County, 0.5 mi W of Lodi
Measured
0.88 in hail
Reported by
Public
Coordinates
43.320, -89.530

Hail, Jefferson

When
May 3, 10:55 PM CST
Where
Jefferson County, 1.51 mi W of Watertown Airport
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.170, -88.750

Hail, Jefferson

When
May 3, 10:57 PM CST
Where
Jefferson County, 0.69 mi S of Watertown
Measured
0.88 in hail
Reported by
Public
Coordinates
43.190, -88.720

Hail, Dane

When
May 3, 11:30 PM CST
Where
Dane County, 0.86 mi NW of Verona
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.990, -89.540

Hail, Dane

When
May 3, 11:38 PM CST
Where
Dane County, 0.51 mi W of Mc Farland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.020, -89.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565342, 565343, 565348, 565344, 565345, 565346, 565347.